Eruptive Melanocytic Acral Nevi in the Setting of 6-mercaptopurine Therapy
May 2017 | Volume 16 | Issue 5 | Case Reports | 516 | Copyright © May 2017
Arpan V. Prabhu BS,a Kristin Bibee MD PhD,b and Joseph C. English III MDb
aMS-2, University of Pittsburgh School of Medicine, Pittsburgh, PA bDepartment of Dermatology, University of Pittsburgh Medical Center, Pittsburgh, PA
Eruptive melanocytic nevi (EMN) are a rare clinical finding characterized by sudden-onset nevi that often present in a grouped distribution. They have been associated with chemotherapy, immunosuppression, bullous diseases, and medications including multikinase and BRAF inhibitors. It is important for dermatologists to be able to identify patients with sudden development of new melanocytic nevi secondary to particular medications. Herein, we describe a case of eruptive melanocytic acral nevi secondary to 6-mercaptopurine therapy.
J Drugs Dermatol. 2017;16(5):516-518.
The immune system is the primary factor restraining melanocyte proliferation. Therefore, it should not be surprising that melanoma is more common in the immunosuppressed population, including patients receiving chemotherapy and radiation therapy for malignancies and patients taking immunosuppressive agents (corticosteroids, cyclosporine) after organ transplantation, among others. The eruption of new melanocytic lesions in immunosuppressed patients is particularly worrisome, and these patients require frequent dermatologic evaluation to prevent a worsening of their clinical course.1,2 There is also an increased need to learn about the various causes of new melanocytic lesions in immunosuppressed patients.Eruptive melanocytic nevi (EMN) are a rare phenomenon characterized by sudden-onset nevi that often present in a grouped distribution and are associated with immunosuppression and bullous diseases. EMN have also been previously associated with sorafenib and vemurafenib, a kinase and BRAF inhibitor, respectively.3-5 Herein we describe a case of eruptive melanocytic acral nevi secondary to 6-mercaptopurine therapy.
An 18-year-old female presented with a 2-month history of newly onset asymptomatic brown “beauty marks” on the bilateral palms and soles. She had a history of Crohn’s disease, diagnosed 2 years prior to presentation, involving the stomach, duodenum, and colon. She also had a history of inflammatory acne. The patient did not have a personal or family history of inflammatory bowel disease (IBD) or atypical moles. There were no constitutional or systemic symptoms. Current medications for IBD included 75 mg daily of 6-mercaptopurine started 2 years ago. Physical examination revealed scattered 1-2 mm tan to brown macules on the bilateral palms and soles (Figures 1 and 2). Systemic examination findings were unremarkable.
Eruptive melanocytic acral nevi are a rare clinical finding that can be seen in both children and adult patients in a variety of settings. These include 1) chemotherapy – as a possible toxicity of the drug6 (see Table 2) chronic immunosuppression, as a potential role of immune surveillance may involve regulating melanocytic proliferation7; 3) bullous cutaneous disorders, as a consequence of skin regeneration8; and 4) alternations of MAPK pathway activity as has been reported with vemurafenib monotherapy, a BRAF inhibitor.5Of the above listed scenarios, our patient most closely fit that of chronic immune suppression secondary to use of 6-mercaptopurine. This drug is a purine synthesis antagonist which inhibits lymphocyte proliferation.9 Due to its interference with the biosynthesis of nucleic acids, it is commonly used to treat acute lymphocytic leukemia, acute myelogenous leukemia, and Crohn’s Disease.10 Adverse effects of 6-mercaptopurine include immunosuppression, alopecia, rash, and non-specific hyperpigmentation.11To the best of our knowledge, this is the second reported adult case of a possible association between treatment with 6-mercaptopurine for Crohn’s disease and development of melanocytic nevi. This patient only presented with a few nevi on the palms and soles, areas not usually exposed to direct sunlight. The other adult case reported by Kakrida et al involved a 27-year-old woman with hundreds of pigmented nevi located diffusely over the trunk, face, and abdomen – with some nevi on the palms, soles, and buttocks. That patient was treated with